Adult Immune Thrombocytopenia Purpura - Episode 10
Ivy Altomare, MD: One last thing about the TPO [thrombopoietin] receptor agonists, and this is my favorite thing about them. I know that in the early trials, it was really an unexpected clinical finding that when patients stopped their drug, sometimes their response was sustained, even off the TPO receptor agonist. And I know that now there’s prospective work confirming that. So can you talk about…your experience with that phenomenon and what we think the reason for that is?
Ralph V. Boccia, MD, FACP, LLC: I have several patients from the original studies. As you pointed out, now the drug was approved 10 years ago, so we have people who have been on it a long time, whose their platelet count was just in the absolutely normal range. They were on a relatively low dose, so I would just taper them down, and I have had several patients who have had sustained responses. What we don’t really know, since we don’t have any reliable autoantibody-related way of telling whether or not the process is still active, is good way of measuring CD4 cells that again correlates with it at least. The supposition is that…there’s been a change in the immune autoreactivity of the patient.
Ivy Altomare, MD: Yeah, that immune tolerance has been…
Ralph V. Boccia, MD, FACP, LLC: Has been developed.
Ivy Altomare, MD: Has been restored, yeah. Very interesting. I think it’s up to 30% of patients who may be able to come off and have a sustained response.
Amit Mehta, MD: Yeah, I’ve had a similar experience, where I’ve selectively done it, where I’ve seen an ongoing rock-stable platelet count for a few years, and patients will ask these questions. Often the patient will bring it up and say, hey, doc, is there any chance I can get off this medicine now, whichever agent they were on. And, occasionally, we’ll see that the benefit is sustained off it. As you mentioned, 30% are the numbers. So it’s interesting. How do you predict who will now get off? I think we don’t know. We just have to make a clinical decision about stopping it and then monitoring it and then seeing in real practice what’s happening with the individual patient.
I think 1 other related point about selection, I should mention, is about the bone marrow biopsy we talked about. Just as you mentioned, Ivy, about bone marrow, all my patients who relapse after corticosteroids or in chronic ITP [immune thrombocytopenic purpura], at some point along the way often do so earlier rather than later. Just in case somebody does have some other underlying condition, like myelodysplastic syndrome and so forth, which are some issues that we’re seeing in a minority of patients with the TPO-mimetics in the early days. So just as clinicians should be aware of that in case the patient does have underlying myelodysplastic syndrome, that could be a reason for just being cautious about monitoring that patient if they’re continuing on such a medication.
Ivy Altomare, MD: That’s a really good point.
Ralph V. Boccia, MD, FACP, LLC: And I’ve picked up a bone marrow lymphoma.
Ivy Altomare, MD: Really?
Ralph V. Boccia, MD, FACP, LLC: The same way.
Ivy Altomare, MD: Well, these patients, they hopefully live a long time and they certainly can develop other disorders and diseases. You reminded me, because I really was going to move on from TPO-mimetics, but we should talk about risks and adverse effects with these medications. What are some important things for people to know about?
Amit Mehta, MD: I think the adverse-effect profile is different between the medications. So take romiplostim, for example—a lot of the symptoms typically patients will complain about are more arthralgias, and aches and pains, and injection site issues….On the whole, I feel that they’re transient-type symptoms, but these are more of the complaints that patients will complain more about on romiplostim. Whereas with eltrombopag, we get more of these gastrointestinal-type symptoms, headache, nausea. Those types of symptoms are more prominent, and at least typically we don’t see things like arthralgias and aches and pains as much. So there is a difference between the 2 as far as adverse-effect profile.
Ivy Altomare, MD: Any other serious concerns?
Ralph V. Boccia, MD, FACP, LLC: Well, with both of them, there’s a higher incidence of venous thromboembolism. In eltrombopag, of course, we’ve got the potential for liver enzyme elevations, and so following LFTs [liver function tests] is much more necessary there. There’s a little bit of bone marrow fibrosis in patients, more on the romiplostim than the eltrombopag but not a lot of evidence for eltrombopag. But there’s a few percent, at least, with romiplostim. And headache tends to be the most common adverse effect for this whole gamut of drugs. It’s fostamatinib, eltrombopag, romiplostim, and avatrombopag.
Ivy Altomare, MD: Don’t you think that that’s just what the patients have though, regardless of their therapy? Or you think it’s mediated by the medication?
Ralph V. Boccia, MD, FACP, LLC: You know, my experience is that it tends to be more common during the first month.
Ivy Altomare, MD: Really?
Ralph V. Boccia, MD, FACP, LLC: I never hear about it after that. So I thought it was really sort of class related.
Ivy Altomare, MD: Yeah, interesting.
Amit Mehta, MD: Yeah, I think the fibrosis point, just like the myelodysplastic syndrome, is a great point to bring up. Because…it wasn’t a huge fraction, but in the patients where it was observed, it’s just important to know and why a bone marrow biopsy may be useful for those patients, depending on what’s going on with the complete blood count profile and so forth, as was the venous thromboembolism issue for sure.
Ivy Altomare, MD: Yeah, and I have had patients get clots, arterial and venous.
Amit Mehta, MD: Fortunately, you could tailor the dosing. Like, say, romiplostim, start at 1 mg/kg, and then you can work your way up and so forth. But you do worry about that. Immune thrombocytopenia or any thrombocytopenia in conjunction with a thrombosis is a bad combination.
Ivy Altomare, MD: Yeah.
Amit Mehta, MD: So it’s 1 of these things that the patient and clinician has to be aware about. I think most clinicians are aware now, but I have seen it occasionally where somebody develops a blood clot, and it seemed to be out of the blue. We see the patient in the hospital, and it’s just something that may not be appreciated as much because we may not think about it intuitively in a thrombocytopenic patient. But it is a consideration, especially in the patient who has a very hyperacute-type of response on medication.
Ivy Altomare, MD: Yes, excellent point. That’s true.
Transcript Edited for Clarity